MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0830
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was undamaged and intact with the pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.Kinks and bends were present along the length of the device.The smart coil was attempted to be advanced through its introducer sheath.Moderate resistance was experienced as the pusher assembly mid-joint was advanced past the introducer sheath friction lock.No resistance was experienced after the friction lock had passed over the mid-joint.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath allowing it to seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully retracted proximal to the friction lock, it is likely that resistance will be experienced when attempting to advance or retract the embolization coil.During functional testing, the pusher assembly mid-joint was advanced past the friction lock with moderate resistance.After the mid-joint was past the friction lock, no resistance was experienced when advancing the coil further through the introducer sheath.Further evaluation revealed kinks and bends along the device.Based on the return condition and the reported complaint, the bends and kinks are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (coils).During the procedure, a smart coil would not advance out of its introducer sheath and into a non-penumbra microcatheter; therefore, it was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7873242
Report Number3005168196-2018-01798
Device Sequence Number228324
Product Code HCG
UDI-Device Identifier00814548014524
UDI-Public00814548014524
Combination Product (Y/N)Y
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/14/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2021
Device Catalogue Number400SMTSTD0830
Device Lot NumberF71734
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2018
Initial Report FDA Received Date09/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Date Report Sent to FDA01/01/2005